Minnesota, 2013

Extreme Cold in Minnesota, December 7, 2013

December 7, 2013 · NWS ABR · 2 events in 2 counties and zones

Arctic air combined with northwest winds of 5 to 15 mph brought extreme wind chills to west central Minnesota. Wind chills of around 35 below zero affected the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Arctic air combined with northwest winds of 5 to 15 mph brought extreme wind chills to west central Minnesota. Wind chills of around 35 below zero affected the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 7, 5:29 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Dec 7, 5:29 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
529 AM CST SAT DEC 7 2013

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH MONDAY
A BROAD AREA OF HIGH PRESSURE CURRENTLY EXTENDS OUT OF MONTANA AND
FROM NORTHWEST TO SOUTHEAST ACROSS THE STATE OF SOUTH DAKOTA.
RECORD BREAKING LOW TEMPERATURES HAVE PLUMMETED INTO THE TEENS
BELOW TO TWENTIES BELOW ZERO THIS MORNING. COMBINED WITH WIND SPEEDS
JUST AT OR SLIGHTLY STRONGER THAN 5 MPH...SEVERAL LOCATIONS HAVE
ENDED UP WITH WIND CHILL VALUES IN THE THIRTY BELOW TO FORTY BELOW
ZERO RANGE ACROSS THE NORTHWEST CWA AS WELL AS THE JAMES RIVER
VALLEY. WILL CONTINUE THE WINDCHILL HEADLINES THROUGH THE MORNING
HOURS AS EXPECTED. STILL SEEING THE LIGHT SNOW/FLURRIES ACROSS THE
PIERRE AREA DUE TO THE EFFECTS OF LAKE OAHE...REGARDLESS OF THE
WIND SHIFT AROUND TO THE SOUTHWEST. THEREFORE...CONTINUED A
FLURRIES MENTION ACROSS THIS NARROW CORRIDOR.

WATER VAPOR SATELLITE SHOWS THE NEXT UPPER TROUGH EXTENDING ACROSS
THE PACIFIC NORTHWEST. AS THIS TROUGH KICKS OUT...UPPER LEVEL ENERGY
WILL MOVE ACROSS THE NORTHERN PLAINS THROUGH SOUTHWEST FLOW
ALOFT...AND A WEAK SURFACE LOW WILL MOVE OUT OF THE CENTRAL
ROCKIES BUT WILL QUICKLY GET PUSHED SOUTH AS HIGH PRESSURE MOVES
IN FROM THE NORTHWEST. AN INVERTED SURFACE TROUGH WILL EXTEND
ACROSS SOUTH DAKOTA THROUGH SUNDAY. THE EFFECTS ARE ALREADY BEING
SEEING THIS MORNING WITH A TIGHT THERMAL GRADIENT SETTING UP
ACROSS SOUTHWEST SOUTH DAKOTA. A MID LEVEL STRATUS DECK HAS
DEVELOPED OVER THIS AREA...WITH A COUPLE OF OBSERVATION SITES
REPORTING LIGHT SNOW. WITH LIMITED MOISTURE OVER OUR SOUTHWEST
CWA...ONLY CARRIED FLURRIES ACROSS THE SOUTHWEST CWA THROUGH THE
MID TO LATE MORNING HOURS...BEFORE SLIGHTLY BETTER LIFT WORKS INTO
OUR CWA IN THE AFTERNOON. STILL NOT OVERLY IMPRESSIVE HOWEVER. THE
BEST CHANCES FOR PRECIPITATION WILL NOT BE UNTIL VERY LATE
SATURDAY INTO SUNDAY WHEN THE BETTER UPPER LEVEL FORCING IS
PRESENT. THE GREATEST MOISTURE WILL REMAIN SOUTHEAST OF THIS
CWA...BUT THERE COULD BE AN INCH TO AND INCH AND HALF OF SNOWFALL
ACCUMULATION ACROSS THE FAR SOUTHEAST CWA. EXPECTING LESS THAN AN
INCH FOR THE REMAINDER OF THE CWA.

TEMPERATURES WILL REMAIN WELL BELOW NORMAL THROUGH THE SHORT
TERM...AND ARE ACTUALLY A SOMEWHAT TRICKY FORECAST DUE TO THE HIGH
DEPENDENCY ON CLOUD COVER OVER THE NEXT COUPLE OF DAYS.
ESPECIALLY LOW TEMPERATURES TONIGHT INTO SUNDAY MORNING. IF SKIES
ACROSS THE NORTH REMAIN CLEAR...THE CURRENT FORECAST TEMPS IN THE
LOW TEENS BELOW ZERO MAY BE A BIT OPTIMISTIC.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
THE LONG TERM WILL FEATURE A FAIRLY PROGRESSIVE PATTERN WITH A
SERIES OF CLIPPER TYPE SYSTEMS TRACKING NEAR THE AREA...ONE
MONDAY NIGHT...ANOTHER WEDNESDAY NIGHT...AND ANOTHER THURSDAY
NIGHT. AT THIS TIME...IT LOOKS AS THOUGH MOST OF THE PRECIPITATION
ASSOCIATED WITH THESE SYSTEMS WILL STAY NORTH AND EAST OF THE
AREA...WITH THE EXCEPTION OF THE MONDAY NIGHT SYSTEM...WHICH LOOKS
TO BRING A LITTLE LIGHT SNOW TO THE NORTHEASTERN PART OF THE CWA.
WILL LEAVE THE REMAINDER OF THE EXTENDED PERIOD DRY FOR NOW.

THE FIRST HALF OF THE PERIOD WILL CONTINUE TO BE COLD...WITH
DAYTIME HIGHS IN THE SINGLE DIGITS AND TEENS TUESDAY AND
WEDNESDAY. HIGH PRESSURE TRACKING OVERHEAD TUESDAY NIGHT WILL MAKE
IT THE COLDEST NIGHT OF THE LONG TERM...WITH TEENS BELOW ZERO
EXPECTED MOST AREAS. WILL SEE A HINT OF A WARM UP DURING THE
LATTER HALF OF THE PERIOD WITH DAYTIME HIGHS BACK IN THE TEENS AND
20S ABOVE ZERO.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

IFR CIGS WILL LINGER AROUND THE KPIR AREA INTO THE MID MORNING
HOURS. OTHERWISE...VFR CONDITIONS WILL PREVAIL TODAY AND TONIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL WARNING UNTIL NOON CST TODAY FOR BROWN-CAMPBELL-CLARK-
     CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-
     MCPHERSON-ROBERTS-SPINK-WALWORTH.

     WIND CHILL ADVISORY UNTIL NOON CST /11 AM MST/ TODAY FOR BUFFALO-
     CORSON-DEWEY-HAND-HUGHES-HYDE-JONES-LYMAN-POTTER-STANLEY-
     SULLY.

MN...WIND CHILL WARNING UNTIL NOON CST TODAY FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...SERR
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Dec 7, 4:17 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
417 AM CST SAT DEC 7 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
417 AM CST SAT DEC 7 2013 /317 AM MST SAT DEC 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE VERY COLD AIR MASS WILL REMAIN IN PLACE TODAY...WITH
DANGEROUSLY COLD WIND CHILLS EXPECTED THROUGH THE MORNING HOURS.
LIGHT SNOWFALL WILL DEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA
TONIGHT...AND THEN WILL SPREAD NORTH AND EAST ACROSS THE REST OF
THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT SNOWFALL CHANCES CONTINUE THROUGH SUNDAY WITH THE BEST
CHANCES ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.
SNOWFALL ACCUMULATIONS OF ONE INCH...TO AN INCH AND A HALF ARE
POSSIBLE. ACCUMULATIONS UNDER AN INCH ARE EXPECTED ELSEWHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SERR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Big Stone

When
December 7, 7:35 AM CST to 12:00 PM CST
Where
Big Stone forecast zone
Reported by
Mesonet
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Traverse

When
December 7, 7:35 AM CST to 12:00 PM CST
Where
Traverse forecast zone
Reported by
Mesonet
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489759, 489760.